Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 20, 2002, 4:18 AM EDT for Baraga County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2002, 4:18 AM EDT (08:18 UTC)
- Expired
- Jun 20, 2002, 5:00 AM EDT
- In force
- 42 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Baraga County, MI
The radar
The Marquette radar (KMQT), 64 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:30 AM EDT | Thunderstorm Wind 60 E | Baraga, MI | An eight inch diameter popple tree and several smaller trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 200818 SVRMQT MIC013-200900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 417 AM EDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN * UNTIL 500 AM EDT * AT 415 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF NISULA...OR ABOUT 11 MILES SOUTHWEST OF BARAGA. THE STORM WAS MOVING NORTHEAST AT 45 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASSININS...BARAGA...LANSE AT 430 AM EDT KEWEENAW BAY AT 435 AM EDT PEQUAMING...ARNHEIM AT 440 AM EDT SKANEE AT 450 AM EDT(350 AM CDT) POINT ABBAYE AT 455 AM EDT DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN RJT WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:00 AM EDT, 18 minutes earlier.
Area forecast discussion, Jun 20, 4:00 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 400 AM EDT THU JUN 20 2002 MAIN FORECAST CONCERNS ARE TSTMS/SVR THIS MORNING...THEN TEMPS THRU FRIDAY. COLD FRONT CURRENTLY OVER WESTERN LAKE SUPERIOR GENERATING NMRS SHOWERS AND THUNDERSTORMS OVER WEST HALF OF FA. SFC OBS SHOWING MOISTURE POOLING AHEAD OF THE FRONT WITH DWPTS OVER THE WESTERN FA IN THE LOWER-MID 60S WITH PRETTY STRONG MOISTURE CVRG. THIS IS CAUSING SOME SVR STORMS TO DEVELOP OVER THE WESTERN FA. MAIN THREAT WILL PROBABLY SVR WIND GUSTS SINCE FRZ LVL AROUND 13500 FEET. FRONT WILL MOVE THROUGH THE FA TODAY...BUT EASTERN HALF SHOULD SEE MUCH LESS PCPN DUE TO DRY LAYER NR THE SFC (DWPTS IN LOWER 50S). WILL THEREFORE GO WITH SCT POPS OVER THE EAST ENDING BY EARLY AFTN. WILL STILL BE BRZY THIS MORNING AHEAD OF THE FRONT...BUT WINDS SHOULD START TO DECREASE AS THE LOW MOVES INTO HUDSON BAY. THE FRONT WILL BE OVER THE EXTREME EASTERN U.P. AT 00Z...WITH HIGH PRESSURE RAPIDLY BUILDING INTO THE AREA BEHIND IT. THE FRONT SHOULD SAG SOUTHEAST OF THE FA AND BECOME NEARLY STATIONARY. PRETTY SIGNIFICANT CLEARING BEHIND THE SYSTEM PER ETA 15 PERCENT H8-H5 LAYER RH MOVING INTO THE AREA THIS EVENING. INTERESTING TO NOTE THAT THERE WILL BE SOME OMEGA AND H8-H3 Q-VECTOR CVRG TONIGHT...BUT ATMOSPHERE WILL BE TOO DRY FOR ANY PCPN. WILL GENERALLY GO WITH CURRENT FCST MIN TEMP GRID FOR TONIGHT...ALTHOUGH WILL BUMP EVERYONE UP A DEG OR TWO GIVEN UPSTREAM DWPTS ONLY IN THE UPR 40S/LOWER 50S. THE ETA IS SUGGESTING THAT THE FRONT WILL SLOWLY MOVE BACK N AS A WARM FRONT ON FRIDAY...BRINGING CLDS INTO THE AREA. PROBABLY GOING TO BE SVRL MCS/S ALONG THE WARM FRONT OVER IOWA/WISC...AND THIS MAY HELP DEBRIS CLDS SPREAD INTO THE FA. FOR NOW...WILL GENERALLY GO WITH AND INCREASING CLD TREND...WITH THE MOST CLD CVR CONFINED TO THE WI BORDER AREA. TEMPS WILL BE SOMEWHAT INTERESTING WITH HIGH PRES OVERHEAD. WITH 591DM H5 HEIGHTS OVERHEAD ONE WOULD THINK IT WILL BE PRETTY WARM. HOWEVER...H8 TEMPS REMAIN AROUND 11-13C DURING THE DAY WITH THE WINDS SHIFTING TO THE SE DURING THE DAY AS THE HIGH SLIDES TO THE EAST...AND THE WARM FRONT REMAINING TO THE SOUTH. THUS...IT IS UNLIKELY TEMPS WILL GET TOO WARM DESPITE THE HIGH HEIGHTS. IT SHOULD BE A VERY COMFORTABLE DAY WITH...ALTHOUGH DWPTS WILL BE RISING DURING THE AFTN. NO OTHER CHANGES TO THE PKG. .MQT...NONE. MRD
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:43 PM EDT | Special Marine Warning | MQT | 77 min | |
| Jun 20, 2:58 AM EDT | Severe Thunderstorm Warning | MQT | Keweenaw | 47 min |
| Jun 20, 3:02 AM EDT | Special Marine Warning | MQT | 58 min | |
| Jun 20, 3:16 AM EDT | Severe Thunderstorm Warning | MQT | Houghton | 29 min |
| Jun 20, 3:19 AM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 26 min |
| Jun 20, 4:29 AM EDT | Special Marine Warning | MQT | 61 min | |
| Jun 20, 4:29 AM EDT | Special Marine Warning | MQT | 61 min | |
| Jun 20, 5:02 AM EDT | Special Marine Warning | MQT | 88 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.